Toxic epidermal necrolysis (TEN) is a rare, unpredictable, life threatening condition where there is widespread skin erythema that rapidly progresses to necrosis of the epidermidis with subsequent sloughing of skin (1,2).
There is full thickness necrosis of the epidermis which is detached from the underlying dermis.
Frequent involvement of the occular mucous membrane and oral mucous membrane can be seen (3).
Most of the cases of TEN are caused by adverse drug reactions.
It is thought to be a cell-mediated immunologic reaction against drug metabolites caused by an abnormal metabolism of the offending drugs (3).
It can be seen in all age groups presenting from infants to elderly people (4).
Stevens-Johnson syndrome and toxic epidermal necrolysis are thought to represent a single mucocutaneous disease with an increasing severity (4).
Stevens-Johnson syndrome (SJS) and TEN are differentiated by the extent of body surface involvement (3)
Last reviewed 05/2019